Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2008, 8:29 PM MST for Pima County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2008, 8:29 PM MST (03:29 UTC)
- Expired
- Aug 1, 2008, 9:00 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3951 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 020329
SVRTWC
AZC019-020400-
/O.NEW.KTWC.SV.W.0064.080802T0329Z-080802T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
829 PM MST FRI AUG 1 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
* UNTIL 900 PM MST
* AT 816 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM ORO
VALLEY SOUTHEAST TO VAIL...AND MOVING SOUTHWEST AT 12 MPH.
THESE STORMS WILL MOVE OVER THE TUCSON METRO AREA DURING THE NEXT
40 MINUETS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3202 11068 3195 11090 3240 11120 3251 11090
3217 11059
TIME...MOT...LOC 0327Z 043DEG 10KT 3219 11077
$$
CS2 follow-up statements
000
WWUS55 KTWC 020346
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST FRI AUG 1 2008
AZC019-020400-
/O.CON.KTWC.SV.W.0064.000000T0000Z-080802T0400Z/
PIMA AZ-
846 PM MST FRI AUG 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 837 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR DAVIS-MONTHAN AIR FORCE BASE...
OR 7 MILES EAST OF TUCSON...MOVING SOUTHWEST AT 11 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA
RANCH...TUCSON INTERNATIONAL AIRPORT AND SOUTH TUCSON
LAT...LON 3202 11068 3195 11090 3240 11120 3251 11090
3217 11059
TIME...MOT...LOC 0346Z 062DEG 9KT 3221 11084
$$
CS000
WWUS55 KTWC 020359
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
859 PM MST FRI AUG 1 2008
AZC019-020407-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-080802T0400Z/
PIMA AZ-
857 PM MST FRI AUG 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 900 PM MST...
THE THUNDERSTORMS HAVE WEAKENED TO BELOW SEVERE LEVELS.
HOWEVER...DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40
MPH WILL STILL BE POSSIBLE.
LAT...LON 3202 11068 3195 11090 3240 11120 3251 11090
3217 11059
TIME...MOT...LOC 0357Z 062DEG 9KT 3220 11087
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 6 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 1:30 PM MST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST FRI AUG 1 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL ROCKIES TODAY AND INTO THE SOUTHERN PLAINS SATURDAY RESULTING IN A MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA BEGINNING THIS EVENING...BUT WITH INCREASING COVERAGE THIS WEEKEND. OTHERWISE...CONTINUED HOT DAYTIME TEMPERATURES TODAY ACROSS THE WESTERN DESERTS...WITH AFTERNOON HIGH TEMPERATURES MODERATING LATE THIS WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER HIGH GENERALLY OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO WHICH HAS CHANGED THE STEERING FLOW TO A MORE MOIST EASTERLY FLOW. THIS MORNINGS 12Z KTWC SOUNDING WAS RATHER MOIST IN THE MID TO UPPER LEVELS WITH A PWAT OF 1.35 INCHES. MODIFYING THE SOUNDING BASED ON EXPECTED HIGH AND LOWEST DEWPOINT TEMPERATURE REVEALED THAT ANY PARCEL LIFTED WOULD STRUGGLE TO BREAK THE CAP AT AROUND 425MB. HOWEVER...GIVEN THAT THE HIGH CENTER IS SLOWLY SHIFTING TO THE NE...I WOULD SUSPECT THAT THE CAP IS PROBABLY NOT QUITE AS PRONOUNCED NOW. SO...WE COULD SEE ISOLATED STORM DEVELOPMENT LATER THIS AFTERNOON AND ESPECIALLY IN THE EARLY EVENING. MOUNTAIN TOP LOCATIONS WILL LIKELY FIRE OFF FIRST. LATEST RADAR LOOP SHOWS STORMS ALREADY DEVELOPING ALONG THE MOGOLLON RIM WITH STEERING FLOW PUSHING THEM TO THE WEST OR WEST NORTHWEST. NOT MUCH CHANGE TO THE INHERITED FORECAST IN THAT THE MODELS CONTINUE TO ADVERTISE THE HIGH MOVING INTO THE CENTRAL ROCKIES/PLAINS BY LATE SATURDAY AFTERNOON AND INTO THE CENTRAL PLAINS/MID MISSISSIPPI RIVER VALLEY BY LATE SUNDAY. MEANWHILE...AN INVERTED TROUGH IS EXPECTED TO MAKE ITS WAY INTO THE DESERT SOUTHWEST LATE SATURDAY/EARLY SUNDAY WHICH WILL RESULT IN AN ENHANCEMENT TO THE ACTIVITY...AND THUS AN UPSWING IN RAIN CHANCES FOR SUNDAY AND MONDAY. ANOTHER INVERTED TROUGH IS PROGGED BY BOTH THE GFS AND ECMWF TO SLIDE WEST ACROSS NORTH CENTRAL MEXICO...BUT UNCERTAIN AT THIS TIME AS TO EXACTLY HOW MUCH THIS WILL AFFECT ARIZONA. FOR NOW WILL JUST KEEP NEAR CLIMO POPS IN THE GRIDS BEYOND MONDAY. HIGH TEMPS AROUND 4 TO 6 DEGS ABOVE NORMAL FOR SATURDAY...AND NEAR NORMAL FOR SUNDAY. ON MONDAY EXPECT HIGHS TO BE AROUND 2 TO 4 DEGS BELOW NORMAL. THEREAFTER...HIGHS NEAR NORMAL. LOWS WILL BE ABOVE NORMAL THROUGH THE FORECAST PERIOD...BUT THE WARMEST DAYS WILL BE THIS WEEKEND. && .AVIATION...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL ROCKIES TODAY AND INTO THE PLAINS SATURDAY RESULTING IN A MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA BEGINNING TODAY...WITH INCREASING COVERAGE THIS WEEKEND. ISOLATED TSRA DEVELOPING EAST OF A KSAD-KDUG LINE...WITH CELLS EXPECTED TO MOVE WESTWARD TOWARD KTUS BY LATE AFTERNOON AND INTO THE EVENING HOURS. WIND GUSTS TO NEAR 50 KTS POSSIBLE WITH THE STRONGEST STORMS...BRIEFLY REDUCING VSBYS TO 1-3SM. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 1, 5:56 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 8 NW MARANA 32.50N 111.27W
08/01/2008 PIMA AZ TRAINED SPOTTER
ROOF DAMAGE TO HANGER AT PINAL AIRPARK.
&&
JDAVISLocal storm report, Aug 1, 6:04 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
604 PM MST FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 8 NW MARANA 32.50N 111.27W
08/01/2008 PIMA AZ TRAINED SPOTTER
SEVERAL LARGE TREES GREATER THAN ONE FOOT IN DIAMETER
UPROOTED AND 747 PLANE BLOWN 45 DEGREES FROM PARKED
POSITION AT PINAL COUNTY AIRPARK.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Aug 1, 6:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 1, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 39 min |
| Aug 1, 6:40 PM MST | Dust Storm Warning | TWC | 67 min | |
| Aug 1, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.